West Virginia, 2010

Flash Flooding and Flood in West Virginia, June 5, 2010

June 5, 2010 · NWS PBZ · 5 events in 2 counties and zones

A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms. A few supercells developed along the front with one severe thunderstorm producing a tornado in Tuscarawas county Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms. A few supercells developed along the front with one severe thunderstorm producing a tornado in Tuscarawas county Ohio. Scattered severe thunderstorms with large hail, damaging winds and flash flooding also occurred over eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 1:54 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 5, 1:54 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT SAT JUN 5 2010

.SYNOPSIS...
A BOUNDARY WILL REMAIN STATIONARY ACROSS THE AREA THROUGH TONIGHT
BEFORE LOW PRESSURE PUSHES THE FRONT SOUTH SUNDAY EVENING.
SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS UNTIL THE FRONT PASSES
MIDDAY SUNDAY WITH LEFTOVER SHOWERS SUNDAY EVENING. IT WILL BE
LESS HUMID MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS SCATTERED ACROSS OHIO AND INTO NRN CWA
WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND TONIGHT AS UPPER
LEVEL IMPULSES MOVE ALONG DIFFUSE BOUNDARY AND OTHER OUTFLOW
BOUNDARIES ACROSS CWA. POTENTIAL FOR FLASH FLOODING AND SEVERE
STORMS WILL CONTINUE INTO OVERNIGHT WITH SATURATED GROUND AND DEEP
MOISTURE BRINGING HEAVY RAINFALL POTENTIAL. SEVERE THREAT HARD TO
PIN DOWN BUT EXPECT ONE OF MORE MCS TO DEVELOP AND MOVE ACROSS
REGION THIS AFTERNOON AND TONIGHT. LATER TONIGHT SURFACE LOW WILL
DEVELOP ACROSS GREAT LAKES AS STRONGER SHORTWAVE MOVES EAST. THIS
WILL PUSH FRONT ACROSS CWA SUNDAY MORNING AND EAST OF RIDGES BY
LATE DAY. HIGHEST POPS SUNDAY IN THE MORNING BUT CONTINUED RAIN
CHANCES IN THE AFTERNOON AS UPPER LEVEL TROUGH WORKS ACROSS
REGION. MUGGY AND MILD TONIGHT INTO SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
EVENING SHOWERS SHOULD END QUICKLY AS DRIER AIR WORKS INTO REGION
WELL BEHIND COLD FRONT SUNDAY NIGHT. SURFACE RIDGE WILL BRING DRY
CONDITIONS UNTIL LATER TUESDAY WHEN SYSTEM BEGINS TO MOVE EAST
FROM THE CENTRAL PLAINS AND PUSHES WARM FRONT NORTH TOWARD REGION.
TEMPERATURES WILL BE CLOSE TO SEASONAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE OHIO VALLEY WEDNESDAY
AND TO THE MID ATLANTIC COAST THURSDAY MORNING. SCATTERED SHOWERS
AND THUNDERSTORMS ARE FORECAST FOR TUESDAY NIGHT INTO MIDDAY
THURSDAY. HIGH PRESSURE WILL BRING A DRY PERIOD FOR LATE THURSDAY
THROUGH FRIDAY. A WARM FRONT IS PROGGED TO PUSH NORTHEAST ACROSS THE
REGION SATURDAY WITH ANOTHER CHANCE OF SHOWERS AND STORMS.

TEMPERATURES ARE FORECAST TO BE NEAR FOR THE MIDDLE OF THE WEEK AND
GRADUALLY WARM TO AROUND 5 DEGREES NORMAL BY SATURDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SEVERAL AREAS OF SHOWERS AND SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO SLIDE EASTWARD ACROSS THE TERMINALS
THROUGH TONIGHT AS A FRONTAL BOUNDARY REMAINS STRETCHED ACROSS THE
OH VALLEY. MVFR CONDITIONS WILL PREVAIL WITH OCCASIONAL IFR
RESTRICTIONS IN HEAVY PRECIPITATION AND FOG.

LOW PRESSURE WILL STRENGTHEN AS IT SLIDES EAST ALONG THE OH VALLEY
LATE TONIGHT AND SUNDAY MORNING. NUMEROUS SHOWERS AND SCATTERED
STORMS WILL TAPER TO SCATTERED SHOWERS BY 18Z SUNDAY AS THE LOW
MOVES BY THE THE EAST. SURFACE WINDS WILL BECOME NORTHWEST 15 KT
WITH GUSTS TO 25 KT BETWEEN 12Z-15Z SUNDAY.

SURFACE HIGH WILL BUILD INTO THE REGION SUNDAY NIGHT WITH MAINLY
VFR WEATHER EXPECTED SUNDAY NIGHT THROUGH TUESDAY. ANOTHER SYSTEM
WILL TRACK EAST FROM THE CENTRAL PLAINS BRINGING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORM WITH THE POTENTIAL FOR RESTRICTIONS TUESDAY
NIGHT THROUGH EARLY THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ007>009-
     013>016-020>023-029>032.
WV...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Jun 5, 2:26 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT SAT JUN 5 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-061930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-
326 PM EDT SAT JUN 5 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...TORNADO WATCH 265 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. THE MAIN SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-061930-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
326 PM EDT SAT JUN 5 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 5, 12:50 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SAT JUN 5 2010

OHZ048-057-058-051845-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-
150 PM EDT SAT JUN 5 2010

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...MUSKINGUM...GUERNSEY AND COSHOCTON...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 9 MILES WEST OF COOPERDALE...OR ABOUT
8 MILES SOUTHWEST OF NEW GUILFORD...MOVING EAST AT 15 MPH. THIS
STORMS MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  COOPERDALE...         WEST LAFAYETTE...     PLAINFIELD...
  OTSEGO...             FERNCLIFF...          COSHOCTON...
  CONESVILLE...         ADAMSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4022 8218 4023 8219 4028 8220 4034 8166
      4004 8173 4008 8220
Local storm report, Jun 5, 2:27 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     SUGARCREEK              40.51N 81.64W
06/05/2010                   TUSCARAWAS         OH   EMERGENCY MNGR

            BUILDING DAMAGED AT 1030 SKYLINE ST...POSSIBLE TORNADO.

&&

JDARNLEY
Local storm report, Jun 5, 2:28 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     SUGARCREEK              40.51N 81.64W
06/05/2010                   TUSCARAWAS         OH   LAW ENFORCEMENT

&&

JDARNLEY
Local storm report, Jun 5, 2:48 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             BARNESVILLE             39.99N 81.17W
06/05/2010  E0.88 INCH       BELMONT            OH   PUBLIC

&&

JDARNLEY

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 5, 3:47 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
39.920, -80.740

Emergency management reported numerous trees blocking roadways and roof and siding damage to 5 homes in Moundsville.

Flash Flood, Marshall

When
June 5, 4:05 PM EST to 6:30 PM EST
Where
Marshall County, 0.52 mi ESE of Moundsville to 0.54 mi WSW of Moundsville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.918, -80.721

Emergency management reported creeks and streams out of their banks due to flash flooding with numeroud roads closed in Moundsville.

Flash Flood, Marshall

When
June 5, 4:24 PM EST to 6:30 PM EST
Where
Marshall County, 1.95 mi E of Moundsville to 2.07 mi ESE of Moundsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.915, -80.694

Emergency management reported flash flooding on Toms Run with Toms Run road closed.

Thunderstorm Wind, Wetzel

When
June 5, 4:42 PM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.660, -80.860

Emergency management reported trees down in New Martinsville.

Flood, Wetzel

When
June 5, 8:30 PM EST to 9:45 PM EST
Where
Wetzel County, 1.96 mi NNE of Newdale to 1.26 mi NNE of Newdale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.696, -80.704

Emergency management reported Stender Fork Road washed out in spots along Stender Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230632, 230623, 230628, 230633, 230629.